Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jun 12, 2021, 7:41 PM MDT for Baca County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2021, 7:41 PM MDT (01:41 UTC)
- Expired
- Jun 12, 2021, 8:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Pueblo radar (KPUX), 178 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3697 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 18.7
The text
As transmitted.
808
WWUS85 KPUB 130141
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
741 PM MDT Sat Jun 12 2021
COZ094-099-130230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
741 PM MDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND EAST CENTRAL LAS
ANIMAS COUNTIES UNTIL 830 PM MDT...
At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kim, or 33 miles west of Springfield, moving
southeast at 80 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Springfield, Pritchett, Vilas, Campo and Kim.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3700 10283 3723 10364 3763 10336 3742 10228
3700 10251
TIME...MOT...LOC 0141Z 298DEG 71KT 3731 10322
$$
kamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:39 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 12, 6:39 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 639 PM MDT Sat Jun 12 2021 .UPDATE... Issued at 616 PM MDT Sat Jun 12 2021 ...TORNADO WARNING CURRENTLY IN EFFECT FOR NORTHERN CENTRAL LAS ANIMAS COUNTY, DOPPLER RADAR INDICATED ROTATION WITHIN THIS STORM, WHICH IS NEARLY STATIONARY AND SLOWLY MOVING SOUTH. THIS STORM IS CAPABLE OF PRODUCING A TORNADO, ALONG WITH 2.5 INCH HAIL, AND WINDS IN EXCESS OF 70MPH. SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT FOR NORTHWESTERN LAS ANIMAS COUNTY, SOUTHWESTERN OTERO COUNTY, AND SOUTHEASTERN PUEBLO COUNTY...THIS STORM IS CAPABLE FOR PRODUCING HAIL OF 1.5 INCHES IN DIAMETER IN WIND GUSTS OF 70MPH. PoPs and QPFs have been updated to account for newly developed areas of convection. && .SHORT TERM...(This evening through Sunday) Issued at 254 PM MDT Sat Jun 12 2021 Currently... Some cumulus clouds are forming over the Raton and Southern Sangres. meanwhile, the far southeast plains are seeing dewpoints in the mid- 60s. Latest HRRR runs seem to be drying things out but strengthening southeast winds and high dewpoints suggest otherwise... Rest of Today and Tonight... The upper ridge will continue to build in over the region through the rest of today and tonight, keeping flow west-southwest aloft and advecting more dry air into our mid-levels. Along with that, surface flow over the southeast plains will be from the southeast, which means the lower levels will be getting more moisture, which will assist with instability; dewpoints in the low-mid 60s are already present in Baca County. The moist southeast surface flow will be enhanced orographically, and with the dry mid-levels supporting near-dry adiabatic lapse rates, most of the models are in agreement of convection initiating over the Raton Mesa and southern Sangre de Cristo Mountains by 3-4PM this afternoon. CAPE will be sitting between 1000-1500 J/kg as well, and storms will likely have few problems breaking any cap. Given pretty potent-looking inverted-V soundings, and considering the lapse rates, strong wind gusts of over 60 mph and hail up to 1 inch in diameter will be possible with these initial storms. As storms head further east towards the Kim area between 4-6PM, the environment will start looking a bit more favorable the further east the storms move. CAPE around Las Animas County is expected to sit between 1500-2000 J/kg, with bulk shear topping off over 30 knots. Overall, shear and instability will be more supportive of stronger storms, and hazards in this area will likely increase to 70 mph wind gusts and 1.5 inch hail as possible threats. Hodographs appear to still be pretty straight, and although there is some SRH present in the environment, the tornado threat is relatively low, although still non-zero given the shear profile. Finally, storms will head towards Baca County after 6-7PM, where there will be higher CAPE (2000+) along with better shear and increased environmental helicity. The wind and hail threats will continue, but with the increased parameters there is the chance for an isolated tornado to form. Severe thunderstorm chances diminish greatly after 8PM or so, but a few weaker residual storms could stick around for a few extra hours. Confidence in storms reaching Baca county has fluctuated over the last several hours, with some short-term models (looking at the HRRR specifically here) have been coming in dry for the last few runs, suggesting that storms may have a problem breaking the cap out there and accessing the stores of instability available. Will monitor going forward. While the ingredients for stronger storms are still present in Baca County (CAPE, shear, helicity, etc.) there is rising confidence that storms may unable to break that cap. So overall, while confidence in longer lived storms out east has decreased, if storms do manage to persist out there, they will likely be strong to severe in nature. Other than the main severe threat, there is a low-end chance for some weaker storms to form near Pueblo and the highway 50 corridor, where the main concerns would be gusty winds. Temperatures are expected to be above average once again, with high-80s to low-90s forecasted over most of the area. Lows tonight will dip into the 40s over the valleys, but over the plains things should stick around the low-60s. Sunday... On Sunday, a disturbance to the flow will pass through the upper high over our area, bringing some increased ascent to the I-25 corridor and adjacent areas, increasing chances for more widespread thunderstorms during the afternoon hours. The wind shear setup will be similar to today's with moist southeast flow at the surface contributing to higher moisture content, while at mid levels more westerly flow will advect in dry air and assist in steepening mid- level lapse rates. Bulk wind will also increase from today, hitting 30-45 knots in places over the southern I-25 corridor. CAPE should be more widespread thanks to the influx of 50s-60s dewpoints expected at the surface, so most of I-25 will be sitting near 1500 J/kg by Sunday afternoon. However, a surface inversion and decent amounts of CIN could limit not only thunderstorm extent but also the potential strength, so these conditions will have to be watched going forwards. Should a thunderstorm overcome these two factors and reach its full potential, it would likely become a supercell, capable of producing large hail, severe outflow winds, and a tornado or two. .LONG TERM...(Sunday night through Saturday) Issued at 254 PM MDT Sat Jun 12 2021 ...Heating up with another uptick in thunderstorms late week into next weekend... Thunderstorms will continue into the evening hours across the southeast plains as one or more convective clusters develop across the plains as the low level jet intensifies. With MlCAPE around 2000 J/kg and deep layer shears around 30-40 kts, one or two severe storms will be possible into the evening hours. LCLs look a little higher than the previous day, so still think primary risks will be large hail and damaging winds into the evening hours. However with such stout CAPE aloft, and decent low level shear can't rule out a brief tornado. The Palmer Divide and Raton Ridges tend to be the higher probability locations due to terrain induced boundaries where resident surface vorticity can get stretched. So although a low probability event, it will still bear close watching. Best low level moisture looks to be across the Palmer Divide right now, so that may be the higher probability location. High res models drive a westward propagating outflow boundary into southeast CO overnight originating from convection in KS and have maintained some isolated pops across far eastern areas to account for the potential of thunderstorms to linger past midnight. Monday...the upper high will continue to build northward over the Rocky Mountain region and temperatures will heat up once more...particularly out west. Nam12 maintains some higher dew points across the plains vs other models which do not appear to resolve the Sunday night convection/outflow boundary. Deep layer shear weakens with the upper high overhead but with upslope flow can't rule out an isolated thunderstorm across the southeast mountains/adjacent plains on Monday. Almost due southerly storm motions should keep any isolated activity tied to the mountains, as the southeast plains appear capped for now. GFS is more robust with mixing out the surface dew point in spite of southeast low level flow and therefore keeps all of southern CO dry. Plan to keep some isolated pops in and near the southeast mountains for now and will need to watch how this evolves. With high LCLs, around H6, gusty winds and lightning would be the primary storm risks. Upper high stays locked in over the 4 corners region through mid to late week, gradually moistening in the mid and high levels as recycled moisture from thunderstorms across the western U.S. get entrained within the upper high. Southeast plains may see periodic intrusions of low level moisture from westward propagating boundaries originating from central plains MCSs...with GFS advertising the next one for Monday night. However low level moisture is advertised to mix out each afternoon with temperatures soaring to around 100 across the plains again through mid week. Overall, will keep isolated thunderstorms in the forecast each day mainly for the mountains, with an uptick towards mid to late week as mid and high level moisture increases. An upper trough to the north will clip through the the northern high plains, shifting the upper high westward and allowing a cold front to drop through the southeast plains late in the week. This will bring a cool down for Friday and another potential uptick in thunderstorms across the southeast mountains and adjacent plains into next weekend. With northwest flow over the region, we could see another round of strong to severe thunderstorms along the I-25 corridor if low level moisture return is sufficient Friday and Saturday...as southeast surface winds beneath northwest flow aloft is a classic severe weather pattern for southeast CO. -KT && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 254 PM MDT Sat Jun 12 2021 VFR conditions are expected at KALS, KCOS, and KPUB over the next 24 hours. There is a low chance that a thunderstorm could develop near KPUB around 00-02Z tonight, but confidence is low enough to not include it in the TAFs. If a storm were to form nearby, gusty, erratic winds and MVFR conditions from heavy rain would be possible. Overnight tonight KCOS could get some low clouds that could lower flight category from cigs, but it will largely depend on how strong the southeasterly flow gets later tonight, so left things at VFR for now. Winds at KCOS and KALS will be gusty, up to around 25 mph, this afternoon through around 03Z tonight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...STEWARD SHORT TERM...GARBEROGLIO LONG TERM...KT AVIATION...GARBEROGLIO
Hazardous weather outlook, Jun 12, 11:26 AM MDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1126 AM MDT Sat Jun 12 2021 COZ058>089-093>099-131730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1126 AM MDT Sat Jun 12 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon and evening over Colorado's southern border from the Raton Mesa and southern Sangre de Cristo Mountains to the Kansas border. Main risks will be 1 to 1.5 inch hail, 60-70 mph wind gusts, and an isolated weak tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms are possible Sunday afternoon along and east of the I25 corridor. These storms may produce large hail, severe outflow winds, and possibly a tornado. Monday through Friday, thunderstorms are expected daily during the afternoons, especially over the mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeastern plains this afternoon and evening. GARBEROGLIO/31
In the hours before
Special weather statement, Jun 12, 5:13 PM MDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 513 PM MDT Sat Jun 12 2021 COZ093-094-130000- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- 513 PM MDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 600 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near Thatcher, or 35 miles southwest of La Junta, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Timpas and Delhi. LAT...LON 3744 10390 3762 10403 3785 10378 3762 10347 TIME...MOT...LOC 2312Z 227DEG 9KT 3756 10391 kam
Special weather statement, Jun 12, 5:27 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT Sat Jun 12 2021
COZ074-087-088-130015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
527 PM MDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 615 PM MDT...
At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 24 miles north of Trinidad, moving northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Aguilar, Hoehne, Gulnare and Tyrone.
LAT...LON 3722 10456 3735 10479 3755 10476 3771 10462
3748 10417 3728 10432
TIME...MOT...LOC 2326Z 224DEG 15KT 3750 10464
kamSpecial weather statement, Jun 12, 5:52 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Pueblo CO 552 PM MDT Sat Jun 12 2021 COZ093-130030- La Junta Vicinity/Otero County CO- 552 PM MDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO COUNTY UNTIL 630 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near Timpas, or 22 miles southwest of La Junta, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Timpas. LAT...LON 3769 10390 3781 10397 3802 10368 3780 10350 TIME...MOT...LOC 2352Z 237DEG 12KT 3778 10386 kam
Special weather statement, Jun 12, 6:01 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Pueblo CO 601 PM MDT Sat Jun 12 2021 COZ088-093-094-130030- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 601 PM MDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 630 PM MDT... At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Tyrone, or 29 miles north of Trinidad, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Delhi and Thatcher. LAT...LON 3750 10445 3764 10447 3771 10397 3742 10389 TIME...MOT...LOC 0001Z 262DEG 27KT 3758 10433 kam
Special weather statement, Jun 12, 6:09 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 609 PM MDT Sat Jun 12 2021 COZ086-088-093-130045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 609 PM MDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 645 PM MDT... At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Delhi, or 31 miles southwest of La Junta, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Otero, northern Las Animas and southeastern Pueblo Counties. LAT...LON 3769 10406 3779 10416 3787 10399 3772 10384 TIME...MOT...LOC 0009Z 249DEG 7KT 3777 10407 kam
Special weather statement, Jun 12, 7:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
741 PM MDT Sat Jun 12 2021
COZ094-099-130230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
741 PM MDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND EAST CENTRAL LAS
ANIMAS COUNTIES UNTIL 830 PM MDT...
At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kim, or 33 miles west of Springfield, moving
southeast at 80 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Springfield, Pritchett, Vilas, Campo and Kim.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3700 10283 3723 10364 3763 10336 3742 10228
3700 10251
TIME...MOT...LOC 0141Z 298DEG 71KT 3731 10322
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jun 12, 6:09 PM MDT | Special Weather Statement | PUB | Otero | 36 min |
| Jun 12, 6:17 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 28 min |
| Jun 12, 6:25 PM MDT | Tornado Warning | PUB | Las Animas | 35 min |
| Jun 12, 6:37 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 38 min |
| Jun 12, 6:45 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 45 min |
| Jun 12, 6:59 PM MDT | Tornado Warning | PUB | Las Animas | 6 min |
| Jun 12, 7:25 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 50 min |
| Jun 12, 7:55 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
| Jun 12, 7:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 32 min |
| Jun 12, 8:26 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 49 min |
| Jun 13, 12:07 PM MDT | Special Weather Statement | PUB | Douglas | 23 min |
| Jun 13, 1:22 PM MDT | Special Weather Statement | PUB | El Paso | 8 min |
| Jun 13, 1:35 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.